Doctor insights on:
I was diagnosed with Celiac Disease and am trying to find out if my daily medications are gluten free. I take propranolol, Synthroid, (thyroxine) and Lactulose.?
Will lactulose 30ml interact with my medication? Clonazepam inderal (propranolol) and remeron and omperazole?
No: It will move your bowelsGet a more detailed answer ›
Have had bad bowel movements for years and tried lots of medication. Would lactulose help. Don't want to keep taking laxatives?
Work-up appropriate: Before you contemplate longterm laxative dependency, seek medical evaluation--rule out metabolic causes of constipation (e.g. Low thyroid or adrenal conditions), distinguish slow versus normal transit constipation, consider a primary rectal dysfunction that may be treatable with biofeedback, check for structural pathology or extrinsic impingement, or intermittent ileus (e.g. Pseudo-obstruction). ...Read more
Lactulose was prescribed to my baby bc of infrequent bms. It was working but now it's not. Should a ask his pediatritionist for a higher dose?
My friend has everything wrong so too much to list but will taking lactulose cause organs to swell? Any good Drs that will check her completely? Soon.
GI evaluation: Laxative abuse can cause many problems. Patient should be seen by a Gastroenterologist. ...Read more
Non-digestible sugar: Lactulose is a non-digestible sugar. When ingested, it is metabolized by normal colon bacteria into small fatty acids, acetic acid, & lactic acid. The extra h+ attracts & binds ammonia (nh3) from the blood creating ammonium (nh4+). This is trapped in the colon & defecated out. This reduces the overall blood ammonia concentration which worsens hepatic encephalopathy. But it also causes diarrhea. ...Read more
Low complex carbs: Small intestinal bacterial overgrowth (sibo) can have multiple causes, is excessive bacterial count in the small intestine. Can be associated with overuse of proton pump inhibitors, fistulas in the bowel, motility disorders, scleroderma, celiac disease, certain gastric ulcer surgery, some immune diseases. Rx is geared toward the underlying cause and antibiotics. Less complex cho (bread) may help. ...Read more
I take 45ml (3 tbs) of Lactulose everyday for about 5 months now. It has caused dehydration and my bp has gone from 120/75 to 108/70. Is this safe?
Lactulose safety: Unless you are a diabetic lactulose is a safe medication, however, like anything else if you are taking too much, especially if not necessary (having normal BM or diarrhea) it can cause issues. I am not sure what other signs of dehydration you are having but 108/70 is still a normal BP unless you are feeling weak and dizzy. Drink plenty of fluids and consult with your doctor the need of lactulose. ...Read more
If liver problems:
Lactulose is a poorly absorbable carbohydrate, causes gas, bloat, diarrhea; changes pH in bowel, affects bacteria; causes less ammonia production which somehow affects thought process, mentation in patients with chronic liver disease who can't clear these chemicals as well as norm.
Sometimes given for chronic constipation. Sorbitol works similarly, cheaper, found in sugarless candies, mints, gu. ...Read more
MDMA: Mdma is dangerous enough to take on its own, with risk of neurotoxicity from too much serotonin stimulation in the brain. Lactulose is a synthetic sugar used to treat constipation -- also to treat buildup of ammonia in patients with liver failure. They can become very ill and confused --even obtunded -- with this. It's not likely to deliver a pleasant high. ...Read more
Maybe in your case: Assuming you have confusion due to your liver disease called hepatic encephalopathy, some people don't respond to lactulose over time or might not like the taste or bloating associated with it, so other medications like antibiotics (neomycin, Flagyl and rifaximin) are used. Antibiotics take a couple days to work. Neomycin requires your hearing to be checked as it can cause hearing loss. ...Read more
Ammonia Level: That depends what the cause of your elevated ammonia level is. If the cause is liver disease or failure, your ammonia levels will likely rise again when you stop the lactulose. If the reason for your high ammonia levels are not addressed, your levels will continue to rise after the lactulose is stopped. ...Read more